Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An example of ill-conditioning in the numerical solution of singular perturbation problems

Author: Fred W. Dorr
Journal: Math. Comp. 25 (1971), 271-283
MSC: Primary 65L05
MathSciNet review: 0297142
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The use of finite-difference methods is considered for solving a singular perturbation problem for a linear ordinary differential equation with an interior turning point. Computational results demonstrate that such problems can lead to very ill-conditioned matrix equations.

References [Enhancements On Off] (What's this?)

    I. Babuška, Numerical Stability in the Solution of the Tri-Diagonal Matrices, Report BN-609, The Institute for Fluid Dynamics and Applied Mathematics, University of Maryland, College Park, Md., 1969. I. Babuška, Numerical Stability in Problems in Linear Algebra, Report BN-663, The Institute for Fluid Dynamics and Applied Mathematics, University of Maryland, College Park, Md., 1970. F. W. Dorr, The Asymptotic Behavior and Numerical Solution of Singular Perturbation Problems with Turning Points, Ph.D. Thesis, University of Wisconsin, Madison, Wis., 1969.
  • Fred Dorr, The numerical solution of singular perturbations of boundary value problems, SIAM J. Numer. Anal. 7 (1970), 281–313. MR 267781, DOI
  • F. W. Dorr and S. V. Parter, Singular perturbations of nonlinear boundary value problems with turning points, J. Math. Anal. Appl. 29 (1970), 273–293. MR 262622, DOI
  • F. W. Dorr & S. V. Parter, Extensions of Some Results on Singular Perturbation Problems With Turning Points, Report LA-4290-MS, Los Alamos Scientific Laboratory, Los Alamos, N. M., 1969. G. H. Golub, Matrix Decompositions and Statistical Calculations, Report CS-124, Computer Science Department, Stanford University, Stanford, Calif., 1969. D. Greenspan, Numerical Studies of Two Dimensional, Steady State Navier-Stokes Equations for Arbitrary Reynolds Number, Report 9, Computer Sciences Department, University of Wisconsin, Madison, Wis., 1967.
  • W. D. Murphy, Numerical analysis of boundary-layer problems in ordinary differential equations, Math. Comp. 21 (1967), 583–596. MR 225496, DOI
  • B. Noble, Personal Communication, University of Wisconsin, Madison, Wis., Feb. 19, 1970.
  • Carl E. Pearson, On a differential equation of boundary layer type, J. Math. and Phys. 47 (1968), 134–154. MR 228189
  • Carl E. Pearson, On non-linear ordinary differential equations of boundary layer type, J. Math. and Phys. 47 (1968), 351–358. MR 237107
  • Harvey S. Price, Richard S. Varga, and Joseph E. Warren, Application of oscillation matrices to diffusion-convection equations, J. Math. and Phys. 45 (1966), 301–311. MR 207230
  • Harvey S. Price and Richard S. Varga, Error bounds for semidiscrete Galerkin approximations of parabolic problems with applications to petroleum reservoir mechanics, Numerical Solution of Field Problems in Continuum Physics (Proc. Sympos. Appl. Math., Durham, N.C., 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 74–94. MR 0266452
  • Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502
  • J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05

Retrieve articles in all journals with MSC: 65L05

Additional Information

Keywords: Ordinary differential equations, boundary-value problems, singular perturbation problems, finite-difference equations, matrix equations, ill-conditioning
Article copyright: © Copyright 1971 American Mathematical Society